MAA Chauvenet Prize

The Chauvenet Prize of the Mathematical Association of America


Julian Coolidge, then president of the Mathematical Association of America, presented funds to establish the Chauvenet Prize in 1925. It was named after William Chauvenet. It is awarded at the Annual Meeting of the Association to the author of an outstanding expository article on a mathematical topic by a member of the Association.

Previous Recipients:

1925 Gilbert A Bliss for the paper:
Algebraic Functions and Their Divisors, Annals of Mathematics 26 (1924), 95-124.

1929 T H Hildebrandt for the paper:
The Borel Theorem and Its Generalizations, Bull. Amer. Math. Soc. 32 (1926), 423-474.

1932 G H Hardy for the paper:
An Introduction to the Theory of Numbers, Bull. Amer. Math. Soc. 35 (1929), 778-818.

1935 Dunham Jackson for the papers:
The Convergence of Fourier Series, Amer. Math. Monthly 41 (1934), 67-84;
Series of Orthogonal Polynomials, Annals of Mathematics 34 (1933), 527-545;
Orthogonal Trigonometric Sums, Annals of Mathematics 34 (1933), 799-814.

1938 Gordon T Whyburn for the paper:
On the Structure of Continua, Bull. Amer. Math. Soc. 42 (1936), 49-73.

1941 Saunders MacLane for the papers:
Modular Fields, Amer. Math. Monthly 47 (1940), 67-84;
Some Recent Advances in Algebra, Amer. Math. Monthly 46 (1939), 3-19.

1944 R H Cameron for the paper:
Some Introductory Exercises in the Manipulation of Fourier Transforms, Nat. Math. Mag. 15 (1941), 331-356.

1947 Paul R Halmos for the paper:
The Foundations of Probability, Amer. Math. Monthly 51 (1944), 493-510.

1950 Mark Kac for the paper:
Random Walk and the Theory of Brownian Motion, Amer. Math. Monthly 54 (1947), 369-391.

1953 Edward J McShane for the paper:
Partial Orderings and Moore-Smith Limits, Amer. Math. Monthly 59 (1952), 1-11.

1956 R H Bruck for the paper:
Recent Advances in the Foundations of Euclidean Plane Geometry, Amer. Math. Monthly 62 (1955), 2-17.

1960 Cornelius Lanczos for the paper:
Linear Systems in Self-Adjoint Form, Amer. Math. Monthly 65 (1958), 665-679.

1963 Philip J Davis, for the paper:
Leonhard Euler's Integral: An Historical Profile of the Gamma Function, Amer. Math. Monthly 66 (1959), 849-869.

1964 Leon Henkin for the paper:
Are Logic and Mathematics Identical?, Science 138 (1962), 788-794.

1965 Jack K Hale and Joseph P LaSalle for the paper:
Differential Equations: Linearity vs. Nonlinearity, SIAM Review 5 (1963), 249-272.

1967 Guido Weiss for the paper:
Harmonic Analysis, in Studies in Real and Complex Analysis, MAA Stud. Math. 3 (Math. Assoc. America, Washington, DC, 1965), 124-178.

1968 Mark Kac for the paper:
Can One Hear the Shape of a Drum?, Amer. Math. Monthly 73 (1966), 1-23.

1970 Shiing Shen Chern for the paper:
Curves and Surfaces in Euclidean Space, Studies in Global Geometry and Analysis, MAA Stud. Math. 4 (Math. Assoc. America, Washington, DC, 1967), 16-56.

1971 Norman Levinson for the paper:
A Motivated Account of an Elementary Proof of the Prime Number Theorem, Amer. Math. Monthly 76 (1969), 225-245.

1972 Jean Francois Treves for the paper:
On Local Solvability of Linear Partial Differential Equations, Bull. Amer. Math. Soc. 76 (1970), 552-571.

1973 C D Olds for the paper:
The Simple Continued Fraction Expansion of e, Amer. Math. Monthly 77 (1970), 968-974.

1974 Peter D Lax for the paper:
The Formation and Decay of Shock Waves, Amer. Math. Monthly 79 (1972), 227-241.

1975 M D Davis and Reuben Hersh, Hilbert's 10th Problem, Scientific American 229 (5) (1973), 84-91.

1976 Lawrence Zalcman for the paper:
Real Proofs of Complex Theorems (and vice versa), Amer. Math. Monthly 81 (1974), 115-137.

1977 W Gilbert Strang for the paper:
Piecewise Polynomials and the Finite Element Method, Bull. Amer. Math. Soc. 79 (1973), 1128-1137.

1978 Shreeram S Abhyankar for the paper:
Historical Ramblings in Algebraic Geometry and Related Algebra, Amer. Math. Monthly 83 (1976), 409-448.

1979 Neil J A Sloane for the paper:
Error-Correcting Codes and Invariant Theory: New Applications of a Nineteenth-Century Technique, Amer. Math. Monthly 84 (1977), 82-107.

1980 Heinz Bauer for the paper:
Approximation and Abstract Boundaries, Amer. Math. Monthly 85 (1978), 632-647.

1981 Kenneth I Gross for the paper:
On the Evolution of Noncommutative Harmonic Analysis, Amer. Math. Monthly 85 (1978), 525-548.

1982 No award given.

1983 No award given.

1984 R Arthur Knoebel for the paper:
Exponentials Reiterated, Amer. Math. Monthly 88 (1981), 235-252.

1985 Carl Pomerance for the paper:
Recent Developments in Primality Testing, Math. Intelligencer 3 (1981), 97-105.

1986 George Miel for the paper:
Of Calculations Past and Present: The Archimedean Algorithm, Amer. Math. Monthly 90 (1983), 17-35.

1987 James H Wilkinson for the paper:
The Perfidious Polynomial, Studies in Numerical Analysis, MAA Stud. Math. 24 (Math. Assoc. America, Washington, DC, 1984), 1-28.

1988 Stephen Smale, On the Efficiency of Algorithms in Analysis, Bull. Amer. Math. Soc. (N.S.) 13 (1985), 87-121.

1989 Jacob Korevaar for the paper:
Ludwig Bieberbach's Conjecture and Its Proof by Louis de Branges, Amer. Math. Monthly 93 (1986), 505-514.

1990 David Allen Hoffman for the paper:
The Computer-Aided Discovery of New Embedded Minimal Surfaces, Math. Intelligencer 9 (1987), 8-21.

1991 W B Raymond Lickorish and Kenneth C Millett for the paper:
The New Polynomial Invariants of Knots and Links, Math. Mag. 61 (1988), 2-23.

1992 Steven G Krantz for the paper:
What is Several Complex Variables?, Amer. Math. Monthly 94 (1987), 236-256.

1993 David H Bailey, Jonathan M Borwein and Peter B Borwein for the paper:
Ramanujan, Modular Equations, and Approximations to Pi, or, How to Compute One Billion Digits of Pi, Amer. Math. Monthly 96 (1989), 201-219.

1994 Barry Mazur for the paper:
Number Theory as Gadfly, Amer. Math. Monthly 98 (1991), 593-610.

1995 Donald G Saari for the paper:
A Visit to the Newtonian N-body Problem via Elementary Complex Variables, Amer. Math. Monthly 97 (1990), 105-119.

1996 Joan Birman for the paper:
New Points of View in Knot Theory, Bull. Amer. Math. Soc. (N.S.) 28 (1993), 253-287.

1997 Tom Hawkins for the paper:
The birth of Lie's theory of groups, Math. Intelligencer 16 (1994), 6-17.

1998 Alan Edelman and Eric Kostlan, How many zeros of a random polynomial are real?, Bull. Amer. Math. Soc. (N.S.) 32 (1995), 1-37.

1999 Michael I Rosen for the paper:
Niels Hendrik Abel and equations of the fifth degree, Amer. Math. Monthly 102 (1995), 495-505.

2000 Don Zagier for the paper:
Newman's short proof of the prime number theorem, Amer. Math. Monthly 104 (1997), 705-708.

2001 Carolyn S Gordon and David L Webb for the paper:
You can't hear the shape of a drum, American Scientist 84 (1996), 46-55.

2002 Ellen Gethner, Stan Wagon, and Brian Wick for the paper:
A Stroll through the Gaussian Primes, American Mathematical Monthly 105 (1998), 327-337.

2003 Thomas C Hales for the paper:
Cannonballs and Honeycombs, Notices Amer. Math. Soc. 47 (4) (2000), 440-449.

2004 Edward B Burger for the paper:
Diophantine Olympics and World Champions: Polynomials and Primes Down Under, Amer. Math. Monthly 107 (9) (2000), 822-829.

2005 John Stillwell for the paper:
The Story of the 120-Cell, Notices Amer. Math. Soc. (January 2001), 17-24.

2006 Florian Pfender and Günter M Ziegler for the paper:
Kissing Numbers, Sphere Packings, and Some Unexpected Proofs, Notices Amer. Math. Soc. (September 2004), 873-883.

2007 Andrew J Simoson for the paper:
The Gravity of Hades, Mathematics Magazine 75 (5) (December 2002), 335-350.

2008 Andrew Granville for the paper:
It is easy to determine whether a given integer is prime, Bull. Amer. Math. Soc. 42 (2005), 3-38.

2009 Harold P Boas for the paper:
Reflections on the Arbelos, Amer. Math. Monthly 113 (2006), 236-249.

MacTutor links:

Mathematical Association of America

MAA Prizes etc:

MAA Chauvenet_prize
MAA Hedrick lecturers

Other Web site:

MAA Web site


Index of Societies, honours, etc.
Welcome page Biographies Index
History Topics Index Famous curves index
Chronology Time lines
Mathematicians of the day Anniversaries for the year
Search Form Birthplace Maps

JOC/EFR August 2011

The URL of this page is:
http://www-history.mcs.st-andrews.ac.uk/history/Societies/Chauvenet_prize.html